Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 202, NWS St. Louis, MO

August 4, 2009Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2009, 6:59 PM CDT for Madison County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 6:59 PM CDT (23:59 UTC)
Expired
Aug 4, 2009, 7:30 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Madison County, MO

The radar

The Paducah radar (KPAH), 136 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 042359
SVRLSX
MOC123-050030-
/O.NEW.KLSX.SV.W.0202.090804T2359Z-090805T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 730 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF FREDERICKTOWN...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARQUAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3744 9032 3765 9030 3764 9014 3751 9014
      3747 9015 3746 9014 3740 9015
TIME...MOT...LOC 2359Z 284DEG 26KT 3754 9017

$$

TES
1 follow-up statement
000 
WWUS53 KLSX 050030
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT TUE AUG 4 2009

MOC123-050040-
/O.EXP.KLSX.SV.W.0202.000000T0000Z-090805T0030Z/
MADISON MO-
730 PM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. ALSO NOTE THAT 
A SEVERE THUNDERSTORM WARNING STILL EXISTS FOR SOUTHERN MADISON 
COUNTY UNTIL 815 PM CDT.

LAT...LON 3744 9032 3765 9030 3764 9014 3751 9014
      3747 9015 3746 9014 3740 9015
TIME...MOT...LOC 2359Z 284DEG 26KT 3754 9017

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:56 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 3:56 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT TUE AUG 4 2009

.DISCUSSION...
/352 PM CDT TUE AUG 4 2009/

PRIMARY THREAT FOR STORMS TONIGHT WILL BE THIS EVENING...AND MAINLY
OVER S SECTIONS OF FA...WHERE OUTFLOW FROM THIS MORNINGS STORMS HAS
BEGUN TO INTERACT WITH EXTREMELY UNSTABLE AIRMASS.  MLCAPES HAVE
INCREASED TO AROUND 4000 J/KG...AND SEVERE THREAT SHOULD PERSIST IN
THIS AREA INTO THE EARLY EVENING HOURS.  FURTHER N...HAVE HELD ONTO
LO CHC POPS FOR THIS EVENING...AS WEAK CONVERGENCE CONTINUES IN THE
VICINITY OF THE TRUE FRONT.  AS THE EVENING PROGRESSES...THE
VIGOROUS CONVECTION OVER THE S WILL GIVE THE EFFECTIVE BOUNDARY
ANOTHER SWD KICK THAT SHOULD PUSH IT OUT OF THE AREA...WHILE
CONVERGENCE AND VERY MODEST INSTABILITY ALONG TRUE COLD FRONT WILL
WANE.  SO...BLV MOST OF THE PRECIP WILL WIND DOWN BY 06Z...ALTHO DID
HOLD ONTO LO CHC POPS IN EXTREME S INTO THE PREDAWN HOURS.

ALTHOUGH MODELS HAVE BEEN ADVERTISING A BIT OF A SWD DIP IN THE
FRONTAL BOUNDARY OVER THE NEXT TWO DAYS...12Z RUNS ARE A BIT MORE
AGGRESSIVE WITH THE BACKDOORING OF THE COOLER AIR.  AS A
RESULT...THE BEST BAROCLINICITY HAS ALSO BEEN PUSHED W...WHICH HAS
PLACED THE POTENTIAL MCS TRACK A BIT FURTHER W.  SO I HAVE BACKED
OFF ON POPS A BIT...BUT HAVENT BOUGHT INTO THE TOTALLY DRY FORECAST
BY HANGING ONTO SLGT CHC POPS WED AFTN AND NGT...AND AGAIN ON THU.
BY THU NGT MODELS DO AGREE THAT VERY STG WAA/THETA-E ADVECTION WILL
OCCUR AS FRONT BEGINS ITS STG NE PUSH...AND HAVE UPPED POPS
FOR THU NGT MOST AREAS...AND FRI IN OUR NE...TO ACCOUNT FOR THIS.

THIS SLIGHTLY MORE AGGRESSIVE BACKDOORING OF THE COOL  AIR ALSO
MEANS GUIDANCE HAS BACKED OFF ON TEMPS AND DEWPOINTS THROUGH
THU...BUT SINCE IM STILL NOT TOTALLY CONVINCED OF THIS TREND ONLY
MADE A VERY SLIGHT DOWNWARD TWEEK TO THESE ELEMENTS.

STILL LOOKS LIKE THE HEAT AND HUMIDITY WILL BE RETURNING TO THE CWA
HEADING INTO THE WEEKEND AS UPPER RIDGE EXPANDS EWD...AND LATEST
MEDIUM RANGE GUIDANCE CONTINUES TO SUPPORT GOING FORECAST TRENDS
DURING THIS TIME.  TEMPS MAY BACK OFF JUST A BIT EARLY NEXT WEEK AS
CENTER OF RIDGE PUSHES INTO THE SE U.S. WHICH SHOULD ALLOW COOLER
AIR TO BACKDOOR UPR MSVLY AND OOZE INTO CWA.  PRIMARLY PRECIP THREAT
SHOULD DIMINISH ON FRIDAY AS FRONTAL BOUNDARY SURGES N.  COULD BE
ANOTHER CHANCE OF PRECIP EARLY NEXT WEEK AS FRONT DRIFTS BACK
IN...BUT THINK RIDGING AND WARM AIR ALOFT SHOULD KEEP POPS AOB
CLIMO.

TRUETT

&&

.AVIATION...
/1246 PM CDT TUE AUG 4 2009/

FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATION INTERESTS THROUGH THE AFTERNOON AND
EARLY EVENING WILL BE CONVECTION. ATMOSPHERE REMAINS VERY UNSTABLE
GENERALLY SOUTH OF THE I-70 CORRIDOR. CONVECTIVE DEBRIS CLOUDS ARE
BREAKING UP ALLOWING FOR SOME SURFACE HEATING...AND AN OUTFLOW
BOUNDARY FROM EARLIER CONVECTION IS DRIFTING SOUTH OF THE MISSOURI
RIVER AT THIS TIME. THEREFORE I THINK WELL SEE SCATTERED STRONG TO
SEVERE THUNDERSTORMS REDEVELOP SOUTH OF THE MISSOURI RIVER LATER
THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. COULD SEE SOME
FOG DEVELOP LATE TONIGHT AFTER THE CLOUDS CLEAR OUT...BUT AM NOT
CONFIDENT ENOUGH AT THIS TIME TO INCLUDE IT IN THE TERMINAL
FORECASTS. ELSEWHERE AND OTHERWISE...VFR CONDITIONS WILL PREVAIL
OUTSIDE OF THUNDERSTORMS WITH VARIABLE WINDS...BECOMING NORTH-
NORTHEAST TONIGHT AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 4, 3:57 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE AUG 4 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
357 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PARTS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. DAMAGING
WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY
WHILE A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND
ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY
HEAVY RAINFALL.

ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE
TYPICAL LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION
OVER THE WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY ACROSS SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Aug 4, 2:30 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT TUE AUG 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             SULLIVAN                38.22N  91.17W
08/04/2009  E0.70 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0900066

DYE
Special weather statement, Aug 4, 3:18 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT TUE AUG 4 2009

MOZ065-073-074-042045-
JEFFERSON MO-ST. FRANCOIS MO-WASHINGTON MO-
318 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...EASTERN
WASHINGTON AND ST. FRANCOIS COUNTIES UNTIL 345 PM CDT...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF DE SOTO...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BONNE TERRE...
  VALLES MILL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Special weather statement, Aug 4, 6:28 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT TUE AUG 4 2009

MOZ074-085-050015-
MADISON MO-ST. FRANCOIS MO-
628 PM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND NORTHEASTERN
MADISON COUNTIES UNTIL 715 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF KNOB LICK...OR 7 MILES NORTH OF
FREDERICKTOWN...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JUNCTION CITY...
  MINE LA MOTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:24 AM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls51 min
Aug 4, 6:35 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.